Dissident AIDS Database

Co-factorsRecreational drugsHeroinDementia
Harrison’s. Principles of Internal Medicine.
 Fauci A.S., Braunwald, E., Isslbacher, K.J., et al.
  "the adulterants added to street drugs may contribute to some of the more permanent nervous system damage, including peripheral neuropathy… hiv-associated nephropathy closely resembles the heroin-associated nephropathy seen in injecting drug users..."
  McGraw-Hill Companies, Inc. New York USA, ed. 14, 19981998
Autopsy findings in drug addicts
 Gross EM
  after examination of biopsies from the kidneys of 14 drug users, 11 of them showed focal segmental glomerulosclerosis (prototypic lesion of hiv-associated nephropathy)
  Pathol Annu 13 Pt 2:35-67, 19781978
Heroin Neuropathy
 Amnueilaph R et al
  No abstract / Pubmed
  Lancet 1(7818) : 1517-8, 19731973
Delayed spongiform leukoencepahlopathy after heroin abuse
 Rizzuto N et al
  Here we report the clinical and pathological findings in a 30-year-old drug addict in whom an intravenous injection of heroin led to reversible coma with respiratory depression and heart failure. On regaining consciousness, the patient was found to have rhabdomyolysis with renal failure requiring dialysis and peripheral neuropathy. Three weeks later his neurological condition suddenly deteriorated and delayed encephalopathy developed, leading to death 20 days later...
  Acta Neuropathol (Berl) 94 (1) : 87-90, 19971997
Leucoencephalopathy after inhalation of heroin: a case report
 Celius EG et al
  No abstract / Pubmed
  J Neurol Neurosurg Psychiatry 60 (6) : 694-5, 19961996
drug induced spongiform leucoencephalopathy, a case report with review of the literature
 Nuytten D et al
  A nineteen year-old girl developed rhabdomyolysis and central pyrexia after the ingestion of multiple drugs: amphetamines, benzodiazepines, methadone, ethanol, and cocaine. On admission, the patient was deeply comatose and during the hospitalisation asymmetrical spastic quadriparesis was noted. Brain biopsy was diagnostic of spongiform leucoencephalopathy. A review of the literature concerning drug-induced spongiform encephalopathy revealed a large amount of heroin-induced cases. The role of cocaine, however, is less well described. After prolonged hospitalisation, our patient improved clinically and radiologically and could be transferred to a rehabilitation center.
  Acta neurol belg 98 (1) :32-5, 19981998
spongiform encephalopathy in addicts inhaling pre-heated heroin
 Schiffer D et al
  Three subjects, inhaling pre-heated heroin, developed a severe neurological illness. The neuropathological examination at autopsy on two of them demonstrated that it was due to a spongiform encephalopathy…
  Clin Neuropathol 4(4) : 174:80, 19851985
Toxic spongiform leukoencephalopathy after inhaling heroin vapour
 Weber W et al
  This is a report of clinical, CT and MRI findings in a patient with toxic spongiform leucoencephalopathy after heroin ingestion. The disease is observed in drug addicts who inhale pre-heated heroin. The clinical onset, which usually occurs some days or even longer after the last heroin consumption, is characterized by a cerebellar syndrome.
  Eur radiol 8(5) : 749-55, 19981998
leukoencephalopathy after inhalation of heroin vapor
 Chang YJ et al
  A 25-year-old man presented in March 1996 with progressive dysarthria, cerebellar ataxia, and dystonia, which began after he inhaled heroin vapor for a full day 2 months previously. The patient had a 2-year history of heroin inhalation…
  J Formos Med Assoc 96(9) : 758-60, 19971997
leucoencephalopathy following inhalation of heroin pyrolysate
 Hungerbuhler H et al
  Inhalation of pre-heated heroin ("chinese blowing") is known to cause a spongiform leukoencephalopathy with marked neurological deficits. We report on 2 patients who developed severe cerebellar symptoms several days after interruption of heroin inhalation. The MRI findings suggested myelin damage to fibre tracts in the central nervous system, which are specifically involved in this disorder. Both patients survived with severe cerebellar deficits.
  Schweiz Med Wochenschr 120(48) : 1801-5, 19901990
Delayed postanoxic encephalopathy after heroin use
 Protass LM
  No abstract / Pubmed
  Ann Intern Med 74(5) : 738-9, 19711971